[Skip to Content]
[Skip to Content Landing]
Article
September 21, 1979

Accidental Intra-arterial Injection of Penicillin GA Preventable Catastrophe

Author Affiliations

From the Departments of Surgery (Drs Schanzer and Jacobson) and Pediatrics (Dr Gribetz), Mt Sinai School of Medicine, New York.

JAMA. 1979;242(12):1289-1290. doi:10.1001/jama.1979.03300120043024
Abstract

WHEN administered by the intraarterial route, many drugs induce lesions in the small arterioles, resulting in thrombosis and ischemic damage to tissues supplied by them.1-7 Intra-arterial injection of penicillin has been reported to induce damage by this same mechanism.8-11

This communication refers to two cases of accidental intra-arterial injection of penicillin.

Report of Cases 

Case 1.—  A 10-month-old infant was brought to the emergency room of Mt Sinai Hospital, New York, with a two-day history of fever and pain in the right ear. On examination, a purulent right otitis media was found and a mixture of penicillin G benzathine and penicillin G procaine (Bicillin C-R), 1,200,000 units, was administered in the upper third of the external aspect of the left thigh. Immediately after injection, the child became very irritable; four hours later, the mother noticed marked swelling of the left inferior extremity. In the emergency room, the swelling

×